Customize your JAMA Network experience by selecting one or more topics from the list below.
A severe adverse reaction to sulfasalazine therapy has been associated with hypersensitivity syndrome, the clinical features of which are similar to infectious mononucleosis. No serologic evidence of viral infections has been reported with this syndrome; however, human herpesvirus 6 infection has not been specifically investigated, which could cause an infectious mononucleosislike syndrome.
We report 2 cases of hypersensitivity syndrome induced by the use of sulfasalazine. The clinical features of the syndrome appeared 18 and 32 days after administration of sulfasalazine. Clinical signs included a maculopapular rash progressing to exfoliative erythroderma, fever, and lymphadenopathy. Leukocytosis, atypical lymphocytes, liver dysfunction, and renal disturbance were also observed. In 1 patient, human herpesvirus 6 variant B was isolated from peripheral blood mononuclear cells, and in both patients anti–human herpesvirus 6 IgG titers increased considerably.
Two cases of hypersensitivity syndrome due to sulfasalazine use were associated with the reactivation of human herpesvirus 6, which may be a required cause of hypersensitivity syndrome.
Tohyama M, Yahata Y, Yasukawa M, et al. Severe Hypersensitivity Syndrome Due to Sulfasalazine Associated With Reactivation of Human Herpesvirus 6. Arch Dermatol. 1998;134(9):1113–1117. doi:https://doi.org/10.1001/archderm.134.9.1113
Create a personal account or sign in to: